MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR S 2 UB STR BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR S 2 UB STR BLUE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203852
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Unspecified Tissue Injury (4559); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that both suturefix ultra ahr s 2 ub str blue and suturefix ultra ahr s 2 ub str cb blu were use inside the patient during arthroscopy procedure and when the surgeon checked the image immediately after the surgery, a metal piece at the distal tip was left in the glenoid.Piece left in patient.The procedure was finished with the same device.No surgical delay.Patient injuries were not reported.
 
Event or Problem Description
It was reported that a suturefix ultra ahr s 2 ub str blue was used inside the patient during arthroscopy procedure and when the surgeon checked immediately after the surgery, it was found that a metal piece was left in the glenoid.The piece was not removed from the patient.The procedure was finished with the same device.No surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
H2: additional information ¿b5: event description, h6: health effect - clinical code and impact code¿.H3, h6: ¿the reported device was received for evaluation.An analysis of the customer provided images in two pictures showed two devices side by side one straight and one broken/bent and a third image shows an x-ray with a material in a bone.A visual inspection revealed only one device was returned in the carton, but two different lot numbers were on the packaging appearing to signify two devices returned.The returned device is outside of original packaging.The device was returned without anchor, suture, nose tube, and suture cover.The distal tip of the device is broken and appears to have been bent until broken.The device had been fully actuated.A functional evaluation of the returned device is not applicable.A complaint history review concluded this was a repeat event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.It was determined the device did not contribute to the reported event.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force applied to the inserter.Per the complaint details, the surgeon used the suturefix ultra ahr s 2 ub str blue and suturefix ultra ahr s 2 ub str cb blu inside the patient during arthroscopy procedure.According to the report, the attached image was reviewed by the surgeon immediately after the surgery, that revealed a metal piece at the distal tip was left in the glenoid.It was reported the procedure was completed with the same device without a surgical delay or patient injuries.The attached image confirmed the metal piece at the distal tip was retained in the glenoid.However, the root cause of the tip breakage cannot be determined.Although we cannot rule out a procedural variance as the likely cause of the reported issue.The retained metal tip was manufactured and intended as an external communicating device and it has not been approved for long term internal tissue exposure and long-term implantation data is not available.Since it was reported the retained metal tip was in the glenoid, micro-motion and/or migration is unlikely.Based on the information provided, the procedure was completed with the same device without a surgical delay or patient harm.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant patient information be provided, this complaint would be re-assessed.No containment or corrective actions are recommended at this time.¿.

Brand Name
SUTUREFIX ULTRA AHR S 2 UB STR BLUE
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12001061
Report Number1219602-2021-01359
Device Sequence Number11615748
Product Code MBI
UDI-Device Identifier00885554030037
UDI-Public00885554030037
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K122059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2024
Device Model Number72203852
Device Catalogue Number72203852
Device Lot Number50793354
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer02/25/2022
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date02/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/13/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown